Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 162, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2011, 8:13 PM MDT for 5 counties in North Dakota. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 8:13 PM MDT (02:13 UTC)
- Expired
- Jul 22, 2011, 9:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Dunn County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 68 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:14 PM MDT | HAIL 0.75 | 3 S Marshall, ND | ND ATMOSHPERIC RESOURCE BOARD OBSERVER REPORT. |
| Jul 22, 9:10 PM MDT | TORNADO | 12 Ne Glen Ullin, ND | TRAINED WEATHER SPOTTER REPORTED THAT A TORNADO APPEARED TO BE ON THE GROUND...SEEN WITH LIGHTNING... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1986 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS53 KBIS 230213
SVRBIS
NDC025-057-059-065-089-230315-
/O.NEW.KBIS.SV.W.0162.110723T0213Z-110723T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
SOUTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EASTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...
* UNTIL 1015 PM CDT/915 PM MDT/
* AT 910 PM CDT/810 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES EAST OF MARSHALL TO 8 MILES
SOUTHWEST OF LEFOR...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
HEBRON AROUND 930 PM CDT.
GLEN ULLIN AROUND 950 PM CDT.
HANNOVER AROUND 955 PM CDT.
CENTER AROUND 1005 PM CDT.
NEW SALEM AND ALMONT AROUND 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS SOUTHWESTERN NORTH DAKOTA. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY
MORNING/100 AM MDT SATURDAY MORNING/ FOR NORTH DAKOTA.
LAT...LON 4672 10173 4672 10208 4663 10210 4664 10281
4727 10215 4728 10127 4724 10121 4728 10119
4728 10102 4725 10097 4717 10097 4663 10153
4663 10171
TIME...MOT...LOC 0213Z 275DEG 37KT 4715 10207 4663 10266
WIND...HAIL 70MPH <.75IN
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:18 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 22, 6:18 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 718 PM CDT FRI JUL 22 2011 .UPDATE... TORNADO WATCHES 673 AND 674 ARE IN EFFECT FOR LARGE PARTS OF THE COUNTY WARNING AREA UNTIL 2 AM CDT SATURDAY. SEE PRODUCT BISWCNBIS REDEFINING STATEMENT FOR DETAILS. && .DISCUSSION... ISOLATED SEVERE THUNDERSTORMS HAVE DEVELOPED OVER WESTERN NORTH DAKOTA. A LINE OF SEVERE STORMS IN EASTERN MONTANA WAS ADVANCING TOWARD THE NORTH DAKOTA BORDER WITH WINDS 65 TO 75 MPH REPORTED THROUGH EASTERN MONTANA. THUNDERSTORM CHANCES ARE VERY HIGH THIS EVENING WEST...INCREASING CENTRAL AFTER 9 PM CDT. && .AVIATION... TAFS REFLECT TIMING OF EXPECTED STORMS. AVIATION INTERESTS NEED TO BE AWARE THAT THERE WILL BE SEVERE STORMS THIS EVENING AND POSSIBLY OVERNIGHT...SPREADING WEST TO EAST. STORMS WILL BE CAPABLE OF PRODUCING HIGH WINDS...LARGE HAIL...VERY HEAVY RAIN...AND TORNADOES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050- 051. FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR NDZ001- 009-017-018-031>034-040>046. && JP MARTIN
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 16 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 441 AM CDT FRI JUL 22 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE STORMS...IN ADDITION TO HEAVY RAINFALL. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY EVENING AND NIGHT INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY MORNING. AYD
In the hours before
Local storm report, Jul 22, 6:53 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST BEACH 46.92N 104.00W
07/22/2011 M66 MPH GOLDEN VALLEY ND CO-OP OBSERVER
PEAK GUST OF 66 MPH WITH SUSTAINED WINDS AT 30 TO 35 MPH.
&&
LHUBERLocal storm report, Jul 22, 7:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 3 W AMIDON 46.48N 103.39W
07/22/2011 E60 MPH SLOPE ND PUBLIC
SOME TREE BRANCHES BROKEN OFF. STORM ONGOING AT 834 PM
CDT.
&&
JP MARTINLocal storm report, Jul 22, 7:39 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 2 NE GRASSY BUTTE 47.41N 103.22W
07/22/2011 E60 MPH MCKENZIE ND CO-OP OBSERVER
AT LEAST 60 MPH STRAIGHT LINE WINDS.
&&
PAYDLocal storm report, Jul 22, 7:41 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST KILLDEER 47.37N 102.75W
07/22/2011 M59 MPH DUNN ND CO-OP OBSERVER
&&
LHUBERLocal storm report, Jul 22, 7:45 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO BELFIELD 46.89N 103.20W
07/22/2011 STARK ND TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED DEBRIS ON THE SOUTH SIDE
OF CITY...NO VISIBLE FUNNEL...
&&
LHUBERLocal storm report, Jul 22, 8:02 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM HEAVY RAIN 6 N KILLDEER 47.46N 102.75W
07/22/2011 M1.50 INCH DUNN ND TRAINED SPOTTER
45 MINUTE STORM TOTAL.
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:15 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Bowman, Golden Valley, Slope | 60 min |
| Jul 22, 6:40 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie, Williams | 65 min |
| Jul 22, 6:48 PM MDT | Flash Flood Warning | BIS | Dunn, McKenzie | 6 hr |
| Jul 22, 7:04 PM MDT | Flash Flood Warning | BIS | Billings, Dunn, Golden Valley, McKenzie, Stark | 6 hr |
| Jul 22, 7:06 PM MDT | Tornado Warning | BIS | Dunn, McKenzie | 39 min |
| Jul 22, 7:10 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, Stark | 65 min |
| Jul 22, 7:15 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 60 min |
| Jul 22, 7:18 PM MDT | Tornado Warning | BIS | Billings, Stark | 27 min |
| Jul 22, 7:32 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie, McLean, Mercer, Mountrail | 58 min |
| Jul 22, 7:41 PM MDT | Tornado Warning | BIS | Billings, Stark | 34 min |
| Jul 22, 7:49 PM MDT | Flash Flood Warning | BIS | Dunn, McLean, Mercer, Mountrail | 6 hr |
| Jul 22, 7:55 PM MDT | Tornado Warning | BIS | Dunn | 35 min |
| Jul 22, 8:08 PM MDT | Tornado Warning | BIS | Hettinger, Slope, Stark | 37 min |
| Jul 22, 8:15 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Grant, Hettinger | 60 min |
| Jul 22, 8:22 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer, Mountrail, Oliver, Ward | 53 min |
| Jul 22, 8:33 PM MDT | Tornado Warning | BIS | Hettinger, Slope | 27 min |
| Jul 22, 8:51 PM MDT | Tornado Warning | BIS | McLean, Mercer | 24 min |
| Jul 22, 8:56 PM MDT | Tornado Warning | BIS | Adams, Grant, Hettinger | 34 min |
| Jul 22, 9:00 PM MDT | Tornado Warning | BIS | Morton, Oliver | 30 min |
| Jul 22, 9:12 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 63 min |
| Jul 22, 9:14 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver, Sheridan | 61 min |
| Jul 22, 9:16 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Burleigh, Emmons, Grant, Hettinger, Morton and 1 more | 59 min |
| Jul 22, 9:25 PM MDT | Tornado Warning | BIS | Adams, Grant, Hettinger, Sioux | 35 min |
| Jul 22, 9:27 PM MDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 33 min |
| Jul 22, 9:51 PM MDT | Tornado Warning | BIS | Burleigh, Emmons, Morton, Sioux | 24 min |
| Jul 22, 10:02 PM MDT | Tornado Warning | BIS | Adams, Sioux | 13 min |
| Jul 22, 10:07 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Foster, Kidder, Morton, Sheridan, Stutsman and 1 more | 68 min |
| Jul 22, 10:08 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver, Sheridan, Wells | 67 min |
| Jul 22, 10:11 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Emmons, Grant, Logan, Morton, Sioux | 64 min |
| Jul 22, 10:55 PM MDT | High Wind Warning | BIS | Burke, Divide, Dunn, McKenzie, Mountrail, Renville and 1 more | 3 hr |
| Jul 22, 10:59 PM MDT | Areal Flood Advisory | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more | 6 hr |
| Jul 22, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, LaMoure, Logan, McIntosh, Sioux | 52 min |
| Jul 22, 11:14 PM MDT | Flash Flood Warning | BIS | Foster, Kidder, Stutsman, Wells | 6 hr |
| Jul 22, 11:16 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 59 min |
| Jul 22, 11:21 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 54 min |
| Jul 22, 11:57 PM MDT | Severe Thunderstorm Warning | BIS | Dickey, Kidder, LaMoure, Logan, McIntosh | 63 min |
| Jul 23, 12:09 AM MDT | Severe Thunderstorm Warning | BIS | Stutsman | 66 min |
| Jul 23, 12:15 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| Jul 23, 12:28 AM MDT | Areal Flood Advisory | BIS | Adams, Hettinger | 4 hr |
| Jul 23, 12:55 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 50 min |
| Jul 23, 1:01 AM MDT | Areal Flood Warning | BIS | Dunn, McKenzie | 12 hr |
| Jul 23, 2:04 AM MDT | Wind Advisory | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 4 hr |
| Jul 23, 5:01 AM MDT | Areal Flood Warning | BIS | Foster, Kidder, Stutsman, Wells | 8 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.